Discussions that mention norvasc

High & Low Blood Pressure board


[QUOTE=tweetee67;3048647]Bsheba

Thanks for your response. After all those side effects you scared the heck out of me. What meds are you now taking? Are they working for you? I hate this disease I wish they could find a cure.

Tweetee67

Hello Tweetee,

I don't want to scare the heck out of you, but I do want you to know that taking medication is serious business and that you need to educate yourself about possible side effects. We often hear about how important it is to take our blood pressure medication, not to miss doses, and high blood pressure can kill....but we don't hear enough about the side effects and the dangers of those side effects. Doctors often don't recognize side effects and instead of lowering doses or switching meds, they prescribe more meds....a very viscious circle. In some cases these meds are life savors....but in some cases these meds can kill....that is why you need to know what to look for...so you can be alert to problems, and so you can be confident when you tell your doctor about your problems---many of us had doctors shake their heads and discount or deny our symptoms. But if you've done your reading and research, you'll be better prepared to advocate for your health and work with your doctor. And he should respect you for that...if he doesn't, find another doctor.

I am presently off medication for the time being. I was on Norvasc, a calcium channel blocker, which gave me the fewest side effects of the five different medications I've been on (I"ve been on hydrochlorothiazide, lisinopril, benicar hct, atenolol, and norvasc, but only 1 drug at a time). Hct was effective initially (I remember the nurse saying, "Wow, that brought it right down!"), but for whatever the reason, it climbed back up in a matter of months. Lisinopril, the ACE inhibitor, was too effective as I was light headed and experienced fainting due to low blood pressure on that med).

I've been off medication for almost 3 weeks and my pressures are better than they have been while on medication--103-118/63-78! But I am cautiously optimistic because I am well aware that the effects of medication can remain several weeks after discontinuing it. I DO NOT RECOMMEND YOU STOP TAKING MEDICATION WITHOUT A DOCTOR'S ADVICE!

As for a "cure" for high blood pressure---if the cause isn't condition (like sleep apnea) or disease (like aldosteronism) related, diet, exercise, salt restriction, stress reduction, smoking elimination, and moderate alcohol use can create miracles! You might want to check out my previous post on Lifestyle Changes Can Lower Systolic by....

If lifestyle changes don't eliminate meds, they can certainly reduce dosages and are well worth the effort.

Take care, Tweetee, and take your meds wisely!

Bsheba